Log in
Thyroid UK
100,699 members114,290 posts

Do I go for Radioactive Iodine for Graves Disease??

HI,

I am looking for some advice as I just don't know if I should go for RAI treatment. I was first diagnosed with Graves Disease in 2010, after a very stressful time at work. I was put on Carbimazole & my levels came under control. I was taken off the pills & was ok for a while, then after another stressful period, I relapsed again. My levels came under control & after a while of being off the pills again, I relapsed for a third time. I've been to the local thyroid clinic regularly & unfortunately I've never seen the same doctor more than once. There have been a few that have been helpful, have listened & have given me actual advice. Most of them, have been more into pushing the RAI & not interested in what I had to say. I am now on 5mg every other day, they wanted to take me off the pills again, but again, work is very stressful & I know the levels won't stay down.

3 years ago, I had large cysts on an ovary, had keyhole surgery to remove them & the ovary. I was off work for a couple of weeks & explained to the docs that I was trying to focus on recovering from that & try & have a baby. That stalled the RAI chat for 6 months. I then discovered that I had larger cysts on my other ovary, this resulted in a full hysterectomy. Again, I explained that I wasn't interested in RAI until I recovered from that & that after having another long period of time off work, I wasn't going to take any more time off work.

So after all that, I thought I'd book myself in for RAI, so that I could be on something that I believed was more natural that carbimazole. I want to come off the carbimazole, as I keep getting blood shot eyes, when my went to the optician, they said that it's a side affect. my eyes seem fine other than that, and the bleeding doesn't seem to have caused any damage, but it looks awful.

I've now been looking into RAI & am wondering if it's the right thing to do. is there a way to control my thyroid levels, if I don't get RAI or carry on with Carbimazole?

With having this for past 8 years & then now being on HRT patches, my weight is way out of control, which is another reason I don't really want to go hypo.

I know that I have to make up my own mind, but any advice, or suggestions would be great.

8 Replies
oldestnewest

No no no run like hell from RAI

Thyroid surgury from a truly experienced thyroid surgeon is best bet

Reply

Hi v_adams1 this is a very difficult decision to make and only you can decide what is best for you, do lots of research and don't let Doc's bulldozers you into saying yes. I have had graves desease for 19yrs and was on and off carbimazole for the first 12yrs and felt pretty well most of the time but because I kept relapsing the endo told me that I should have RAI so I went ahead with it and I can honestly say it was the worst decision of my life I have not felt well ever since, I haven't been able to go back to work as I find I can't deal with any amount of stress, you will more than likely become hypothyroid and that means you will be on tablets for the rest of your life and contrary to what the Doc's say it's not an easy fix, in my opinion putting weight on is the least of your worries, I had a cycotic breakdown due to doc's not checking my thyroid levels after having the RAI, I was admitted to a mental ward where they checked my TSH and it was over 100 so was admitted to hospital till they could get my levels stable it took me two yrs to get over that, then there's the fatigue,cracked dry nails, constipation, dry skin,heat/cold intolerance to name just a few hypo symptoms and the crap treatment levothyroxine they give you that if your lucky might work for you, and the possible problems with your eyes, if you have thyroid eye desease RAi can make it worse, I don't want to put you off just want you to go into this with your eyes wide open, I'm sure there are people who have had RAI and have been perfectly fine, unfortunately that's not my experience.I wish you good health what ever you decide.

1 like
Reply

Raventhorpe...have you tried NDT ? After Graves and RAI or surgury that can be the only way to recover health ......my husband had Graves then surgury ...levo was useless and T3 was little better yet the last 12 years on NDT restored him to health and he is 76

1 like
Reply

Do you know there us another choice of medication for Graves called PTU? I had carbimazole, could not make it work for me and then had surgery but nobody’, including my private endocrinologist, mentioned this other treatment. It was only years later that I heard of it via this site. I now know of someone who had been on it for about eight years and is not hassled to do anything other than have regular checks. Worth asking about it because I would not recommend surgery. My life, even with the necessary addition of T3, is still not what it was before I became overactive with Graves.

Reply

I do feel for you. I think gut instincts are powerful. How can being radioactive possibly be good for us?

Shame you were not asking last week as the re run is thyroid secret by dr Isabella Wentz has just played again, 9 episodes which is epic!

For example dr Amy Myers explains which herbs can be used for graves and calming the thyroid down when over active.

I would do Plenty if research, dr Isabella Wentz and dr Amy Myers being the next sources.

If only everyone on this forum had access to this information before being treated with hypo or hyper!

2 likes
Reply

If there's any possibility that you might have Thyroid Eye Disease, I would avoid RAI.

Reply

I can only comment on having rai due to thyroid cancer. I had my thyroid removed then on levothyroxine then rai, which was a very low dose 3 years ago. Please let me know if i can answer any more questions. Get as much info as possible. I woukd suggest finding a good face book page with lots of members to ask questions to. I did this and found it invaluable! Hope you get the right treatment you need! X

Reply

Here is a link to a graves page

facebook.com/groups/gravesd...

Reply

You may also like...